Tornadoes · United States · Kentucky · 2017
EF2 tornado, Sassafras Ridge to Woodland Mills, Kentucky, March 9, 2017
From Sassafras Ridge to Woodland Mills, this EF2 tornado ran 10.2 miles across Fulton and Obion counties on March 9, 2017, touching down at 8:41 PM CST and reaching 250 yards wide. It killed nobody, and did $1.3 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 9, 2017
- Touchdown
- 8:41 PM CST (02:41 UTC)
- Lifted
- 8:54 PM CST (02:54 UTC)
- On the ground
- 13 minutes
- Path length
- 10.2 miles (16.4 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Counties
- Fulton and Obion counties
- Touchdown point
- 36.569, -89.187
- Lift-off point
- 36.484, -89.070
- Record number
- 1703092041-03
The damage survey
55 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- irrigation system blown SE
- irrigation system overturned
- . tree appears to have been struck by lightning - is burnt on the bottom 10 + feet.
- at least dozens of trees down uprooted or snapped. Numerous - convergent - direcitons of damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An outbreak of severe thunderstorms occurred over the Tennessee border counties. Thunderstorms rapidly developed across western Kentucky ahead of a line of thunderstorms over the Missouri Bootheel region. These initial storms formed along a southwesterly low-level jet and its associated moisture plume. Large hail was the primary severe weather hazard in this leading activity, which was elevated above the surface. Later in the evening, a surface-based bowing line of thunderstorms exited southeast Missouri and then crossed southwest Kentucky. This bowing line was associated with an embedded supercell that spawned a few tornadoes. The storms developed along and just ahead of a cold front as it pressed southward into the Lower Ohio Valley and extreme southeast Missouri.
A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.
This tornado began in New Madrid County, Missouri, where it briefly attained EF-2 strength. The tornado crossed the Mississippi River at EF-1 intensity into agricultural flatlands of western Fulton County. A swath of highly convergent tree damage occurred in some wooded bottomlands along the Mississippi River levee in Fulton County. As it crossed open farmland, a few farm sheds were destroyed. Power poles and power lines were blown across roads. Swaths of tree damage occurred along tree lines between farm fields. Irrigation pivots were blown over. Several grain bins were destroyed, including a grain bin that was blown over or through a row of trees and across Highway 94. Peak winds were estimated near 110 mph on the Kentucky side of the track. The tornado ended shortly after crossing Kentucky Highway 94 about 2.5 miles west of Hickman. There was scattered tree damage associated with straight-line winds south of the tornado track, likely associated with the rear-flank downdraft. A trained spotter measured a wind gust to 85 mph 5 to 10 miles west of Hickman.
A tornado quickly developed over the city of Hickman and moved southeast across Fulton County. This was the second of two tornadoes in Fulton County. In the center of Hickman, the tornado caused significant damage to the county's jail and 911 communications center, which lost parts of the roof and a section of a wall. About 100 inmates were moved to other facilities. Other damage in Hickman included a heavily damaged gas station, numerous downed signs and power poles, and considerable roof damage to a few homes. The tornado damaged or destroyed more than 45 homes and other buildings in the county, as well as several machine sheds, barns, grain bins, and irrigation systems. At least 20 power poles were broken, and numerous trees were uprooted and snapped. The Kentucky Transportation Cabinet Fulton County Highway Maintenance Facility was hit by the tornado. The salt dome, a tractor shed, and several tractors housed in the shed were damaged. The tornado reached its peak intensity just southeast of Hickman along Highway 125, where a frame house had its entire roof structure blown off. The tornado followed Highway 125 from the center of Hickman to the junction of Highway 166, about 4.5 miles southeast of Hickman. Most state highways were closed in and near Hickman, and the Red Cross opened a shelter. Peak winds were estimated near 125 mph. Straight-line winds up to 80 mph occurred mainly southwest of the tornado path. The tornado crossed into Tennessee along State Route 116.
A tornado tracked from the community of Hickman Kentucky southeast into northern Obion county. Damage was sustained to large grain bins, several small barns and outbuildings and a few homes. The peak winds in Obion County were estimated at 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Mar 9, 5:28 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 9, 5:28 PM CST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017
.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017
Lots going on through Saturday night.
First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.
Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.
This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.
Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.
The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.
With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.
.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017
The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.
At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.
With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.
There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.
Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.
&&
.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017
VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
ILZ075>078-080>094.
MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
086-087-100-107-111-112.
IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...SP
AVIATION...JPHazardous weather outlook, Mar 9, 5:18 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 518 PM CST Thu Mar 9 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 518 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Thunderstorms over south central Missouri late this afternoon are expected to form into one or more lines and dive rapidly east southeast through southeast Missouri, west Kentucky and adjacent portions of southern Illinois this evening. Damaging winds and large hail will be the primary concerns, and a tornado or two will also be possible. Any severe storms should be south of the area by midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Freeze Warning has been issued for most of the region for Friday night through early Saturday. Consult the Warning for details. The Warning does not currently include our Indiana counties, but the freezing conditions can be expected there, as well. A decent chance for light snow is forecast for Saturday. Minor accumulations will be possible mainly on elevated and grassy surfaces. Please refer to the Special Weather Statement issued at 328 PM CST for details. .SPOTTER INFORMATION STATEMENT... Spotters over southeast Missouri should activate now. Spotters over southern Illinois and west Kentucky should be prepared for activation in the next hour or two. DRS
In the hours before
Local storm report, Mar 9, 7:52 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL MURRAY 36.61N 88.32W
03/09/2017 E1.00 INCH CALLOWAY KY EMERGENCY MNGR
KY HIGHWAY 94 AND 280
&&
DLLLocal storm report, Mar 9, 8:16 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
816 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BLOOMFIELD 36.89N 89.93W
03/09/2017 E1.00 INCH STODDARD MO TRAINED SPOTTER
NORTHWEST SIDE OF TOWN
0755 PM HAIL ALMO 36.69N 88.28W
03/09/2017 E1.00 INCH CALLOWAY KY TRAINED SPOTTER
&&
DLLLocal storm report, Mar 9, 8:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 N POPLAR BLUFF 36.82N 90.41W
03/09/2017 BUTLER MO TRAINED SPOTTER
TREE AND POWER LINE DAMAGE
&&
DLLLocal storm report, Mar 9, 8:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 S CANTON 36.76N 87.96W
03/09/2017 E1.00 INCH TRIGG KY EMERGENCY MNGR
&&
DLLLocal storm report, Mar 9, 8:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 10 W HICKMAN 36.56N 89.37W
03/09/2017 M85 MPH FULTON KY TRAINED SPOTTER
TREES UPROOTED OR SNAPPED
&&
DLLLocal storm report, Mar 9, 8:35 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL CANTON 36.80N 87.96W
03/09/2017 E0.88 INCH TRIGG KY TRAINED SPOTTER
&&
DLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 00:00Z
2.7 hours before the tornado, 203 km from the path. March 10, 2017.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 933 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Everett-Stewart (UCY), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the touchdown began at 02:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of March 9, 2017
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 6:25 PM CST | EF2 | Ripley, MO | 9.6 | 600 | $30,000 | ||
| March 9 | 6:32 PM CST | EF1 | Butler, MO | 6.3 | 100 | $25,000 | ||
| March 9 | 6:42 PM CST | EF0 | Barry, MO | 0.1 | 100 | $25,000 | ||
| March 9 | 6:50 PM CST | EF0 | Taney, MO | 0.1 | 75 | $20,000 | ||
| March 9 | 7:00 PM CST | EF0 | Barry, MO | 0.1 | 100 | |||
| March 9 | 7:03 PM CST | EF1 | Stoddard, MO | 2.3 | 75 | $75,000 | ||
| March 9 | 7:06 PM CST | EF0 | Taney, MO | 1.9 | 100 | $100,000 | ||
| March 9 | 7:14 PM CST | EF1 | Butler, MO | 2.7 | 200 | $500,000 | ||
| March 9 | 7:28 PM CST | EF1 | Stoddard, MO | 11.2 | 250 | $400,000 | ||
| March 9 | 8:00 PM CST | EF0 | Stoddard, MO | 0.7 | 100 | $20,000 | ||
| March 9 | 8:10 PM CST | EF1 | New Madrid, MO | 1.1 | 150 | $50,000 | ||
| March 9 | 8:26 PM CST | EF2 | Fulton, MO to KY | 9.7 | 250 | $270,000 | ||
| March 9 | 9:13 PM CST | EF1 | Calloway, KY | 5.6 | 150 | $75,000 | ||
| March 9 | 9:54 PM CST | EF0 | Carroll, TN | 1.0 | 150 | $30,000 | ||
| March 9 | 11:32 PM CST | EF0 | Marshall, TN | 3.1 | 100 | $25,000 | ||
| March 9 | 11:55 PM CST | EF1 | Moore, TN | 4.2 | 320 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.